Risk Is Greatest For Elderly, Especially Older Women, And Long-Term Users Of This Popular Gastrointestinal Medication
(Posted by Tom Lamb at DrugInjuryWatch.com)
On February 26, 2009 the FDA sent by email a MedWatch Alert, "Metoclopramide-containing drugs: chronic use linked to tardive dyskinesia", which included this information:
FDA notified healthcare professionals that manufacturers of metoclopramide, a drug used to treat gastrointestinal disorders, must add a boxed warning to their drug labels about the risk of its long-term or high-dose use. Chronic use of metoclopramide has been linked to tardive dyskinesia, which may include involuntary and repetitive movements of the body, even after the drugs are no longer taken. These symptoms are rarely reversible and there is no known treatment.
In conjunction with this MedWatch Alert, the FDA issued a February 26 press release, "FDA Requires Boxed Warning and Risk Mitigation Strategy for Metoclopramide-Containing Drugs", that provided additional details. From that document we get these points:
- Metoclopramide is available in a variety of formulations including tablets,syrups and injections. Names of metoclopramide-containing products include Reglan Tablets, Reglan Oral Disintegrating Tablets, Metoclopramide Oral Solution, and Reglan Injection. More than two million Americans use these products.
- Current product labeling warns of the risk of tardive dyskinesia with chronic metoclopramide treatment. The development of this condition is directly related to the length of time a patient is taking metoclopramide and the number of doses taken. Those at greatest risk include the elderly, especially older women, and people who have been on the drug for a long time.
- Recently published analyses suggest that metoclopramide is the most common cause of drug-induced movement disorders. Another analysis of study data by the FDA showed that about 20 percent of patients in that study who used metoclopramide took it for longer than three months. The FDA has also become aware of continued spontaneous reports of tardive dyskinesia in patients who used metoclopramide, the majority of whom had taken the drug for more than three months.
According to Janet Woodcock, M.D., director of the Center for Drug Evaluation and Research at FDA, by means of this action the agency hopes to convey a simple but important message: “The chronic use of metoclopramide therapy should be avoided in all but rare cases where the benefit is believed to outweigh the risk.”
Tardive dyskinesia is a neurological condition which is manifested by various symptoms such as: (1) involuntary, repetitive movements of the extremities; (2) lip smacking, grimacing, tongue protrusion, rapid eye movements or blinking, and puckering or pursing of the lips; and, (3) impaired movement of the fingers. Unfortunately, these symptoms are rarely reversible and there is no known treatment. In some patients the symptoms may lessen or resolve after the use of Reglan, or some other metoclopramide drug, is stopped.